North Carolina, 2019

Damaging Winds in North Carolina, June 20, 2019

June 20, 2019 · NWS MHX · 10 events in 5 counties and zones

Scattered thunderstorms moved through portions of Eastern North Carolina during the late afternoon and evening hours. A few storms became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms moved through portions of Eastern North Carolina during the late afternoon and evening hours. A few storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 20, 2:32 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 20, 2:32 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
332 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A cold front will approach from the west tonight, and move
through the area Friday morning. High pressure will build in
from the north this weekend. More unsettled weather is likely
to return later next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 310 PM Thurs...A widespread severe weather event appears
likely this afternoon and into tonight, as confidence has
increased in severe weather parameters especially related to
damaging winds. The SPC has included all of Eastern NC in an
Enhanced Risk, and mentioned the possibility of a couple of
significant MCS type thunderstorm complexes forming. Timing for
storms appears fairly consistent across the high res models.
There will be some scattered convection across the area by late
this afternoon, and then further west a stronger area of
convection is expected to develop and congeal into an MCS by
early this evening, and move through Eastern NC by early
tonight. Drying out overnight.

Very hot conditions currently with temperatures in the mid 90s
inland, and heat indices 100 to 105, while temps are in the
upper 80s to low 90s closer to the coast with heat indices 95 to
100. Temperatures will cool quickly this evening, and then drop
into the low to mid 70s overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 315 PM Thurs...With the upper level trough over the area
tomorrow, strong westerly winds are expected, with lowering
humidity through the day. Warm temps are still expected, and
with westerly winds even locations along the immediate coast
will reach the upper 80s to low 90s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 320 PM Thurs...A brief period of quiet weather is
expected behind the passing front Friday Night and Saturday as
weak high pressure ridges in from the north. Moisture creeps
back into the area by Sunday with mid-level ridging overhead.
Low chances of showers and thunderstorms are possible through
mid week.

Friday Night and Saturday...Reinforcing cold front will push
into the area Friday Night, as high pressure builds in from the
north. NW winds are expected Saturday, which will help keep
high temps down...upper 70s to mid 80s.

Saturday night through Wednesday...Difficult forecast follows to
start the week in regards to precip chances. Southerly flow and
increasing moisture advection is forecast late Saturday into
Sunday as the high reestablishes itself offshore. Isolated to
widely scattered convection is likely along the seabreeze each
afternoon. There are two disturbances that could flatten the
ridge and lead to slightly better coverage of showers and
thunderstorms, namely:

1. A convective system forecast to develop over the Central
Plains and ride the ridge into North Carolina from the
northwest, likely Saturday night into Sunday. With the high to
our northeast the better instability will be to our west, but it
is possible the Coastal Plain could destabilize enough to see
some convection.

2. A shortwave is forecast to lift across the central U.S.
during the beginning of the week, although its timing and
degree it will flatten the ridge is in question due to large
model spread.

The presence of the ridge, and the low confidence in the timing
and placement of these impulses, precludes any PoPs higher than
30% through Wednesday. Monday and Tuesday look to be the
warmest days with the ridge overhead with highs approaching the
mid 90s both days. Combined with oppressive dewpoints in the low
70s, heat indices will once again near 100 during this period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term /through Tomorrow Afternoon/...
As of 325 PM Thurs...VFR conditions are expected through most
of the TAF period. A few hour period of MVFR conditions will be
possible late this afternoon into the evening as scattered to
widespread severe thunderstorms roll through the area. It should
be mostly clear for the rest of the night with winds turning to
the west behind the storms. Strong west winds will continue
Friday with some gusts 25-30 mph.

Long Term /Friday Night through Tuesday/...
As of 325 PM Thursday...Predominantly VFR conditions expected
Friday Night and Saturday with dry air filtering in behind the
front. A return to more unsettled weather Sunday and Monday
translate to chances for sub-VFR conditions in showers and
thunderstorms. Early morning fog/stratus is possible in areas
that receive daytime rainfall.

&&

.MARINE...
Short Term /Through Tomorrow Night/...
As of 330 PM Thurs...SCAs continue for the coastal waters and
Sounds, and have added the Albemarle Sound for strong westerly
winds expected tomorrow.

Winds are currently SW 20-25 kts, with gusts close to 30 kts
over the waters, and seas are 3-6 ft. Winds are expected to
continue out of the SW through tonight, and may strengthen for
some time this evening, with some gale force gusts possible over
the southern and central coastal waters. Then, winds shift to
the west tomorrow, but will continue to be somewhat strong,
20-25 kts. Winds then slowly decrease through the afternoon
hours and into tomorrow night. Seas are expected to build to
5-10 ft tonight, and then slowly subside through the day
tomorrow.

Long Term /Friday Night through Tuesday/...
As of 325 PM Thursday...Westerly winds of around 15-20 knots
behind a passing cold front will quickly diminish to 10-15 knots
as weak high pressure builds in from the north, eventually
becoming N at 10 knots or less Saturday. As high shifts offshore
winds are forecast to become S/SW at around 10-15 knots, with
the highest winds in the afternoon with increasing thermal
gradients.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-204-205.
MARINE...Small Craft Advisory until 3 PM EDT Friday for AMZ135.
     Small Craft Advisory until 11 PM EDT this evening for AMZ231.
     Small Craft Advisory from 3 AM to 2 PM EDT Friday for AMZ230.
     Small Craft Advisory until 5 PM EDT Friday for AMZ152-154-156-
     158.
     Small Craft Advisory until 2 PM EDT Friday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...MS
AVIATION...SGK/MS
MARINE...BM/SGK/MS
Hazardous weather outlook, Jun 20, 12:54 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
154 PM EDT Thu Jun 20 2019

NCZ205-211800-
Hatteras Island-
154 PM EDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
FROM RODANTHE TO CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Strong to severe thunderstorms will be possible this afternoon into
tonight, with damaging wind gusts the main threat, but an isolated
tornado and large hail are also possible. Also, heat indices will
range from 100 to 105 degrees this afternoon.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-204-211800-
West Carteret-East Carteret-Ocracoke Island-
154 PM EDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms will be possible this afternoon into
tonight, with damaging wind gusts the main threat, but an isolated
tornado and large hail are also possible. Also, heat indices will
range from 100 to 105 degrees this afternoon.

   Beach Hazards Statement.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-203-211800-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
Northern Outer Banks-
154 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible this afternoon into
tonight, with damaging wind gusts the main threat, but an isolated
tornado and large hail are also possible. Also, heat indices will
range from 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-211800-
Coastal Onslow-
154 PM EDT Thu Jun 20 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Strong to severe thunderstorms will be possible this afternoon into
tonight, with damaging wind gusts the main threat, but an isolated
tornado and large hail are also possible. Also, heat indices will
range from 100 to 105 degrees this afternoon.

   Moderate Rip Current Risk.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-211800-
Martin-Pitt-Greene-Duplin-Lenoir-
154 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms will be possible this afternoon into
tonight, with damaging wind gusts the main threat, but an isolated
tornado and large hail are also possible. Also, heat indices will
range from 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 3:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT Thu Jun 20 2019

NCZ029-044-045-080-202115-
Washington-Beaufort-Martin-Pitt-
429 PM EDT Thu Jun 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WASHINGTON...
NORTHERN PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 429 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodland to 9 miles west of Scotland
Neck to 6 miles southwest of Nashville. Movement was east at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Williamston, Plymouth, Bethel, Stokes, Robersonville, Hinson,
Westover, Mackeys, Gold Point, Jamesville, Hamilton, Oak City,
Smithwick, Parmele, Everetts, Dardens, Hassell and Beargrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7704
      3590 7692 3581 7689 3589 7683 3587 7674
      3593 7672 3594 7674 3594 7661 3564 7689
      3572 7759 3583 7741 3582 7735 3591 7734
      3600 7741 3607 7733
TIME...MOT...LOC 2029Z 277DEG 51KT 3627 7720 3610 7759 3590 7803

SGK
Special weather statement, Jun 20, 3:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
458 PM EDT Thu Jun 20 2019

NCZ044-079-080-202145-
Greene-Beaufort-Pitt-
458 PM EDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...CENTRAL
PITT AND NORTHWESTERN BEAUFORT COUNTIES...

At 458 PM EDT, a strong thunderstorm was located 9 miles southeast of
Wilson, or 12 miles west of Farmville, moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greenville, Farmville, Bell Arthur, House, Bruce, Pitt Greenville
Airport, Fountain, Bull Head VFD, Walstonburg and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3572 7760 3572 7757 3567 7714 3551 7782
      3557 7782
TIME...MOT...LOC 2058Z 247DEG 37KT 3562 7782

11
Special weather statement, Jun 20, 4:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
512 PM EDT Thu Jun 20 2019

NCZ044-079-080-091-193-202215-
Greene-Beaufort-Lenoir-Northern Craven-Pitt-
512 PM EDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENE...NORTHERN LENOIR...
NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT
COUNTIES...

At 511 PM EDT, a strong thunderstorm was located over Snow Hill, or
10 miles south of Farmville, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greenville, Kinston, Washington, Ayden, La Grange, River Road,
Grifton, Snow Hill, Blounts Creek, Vanceboro, Cayton, Shelmerdine,
Calico, Fort Barnwell, Dawson, Wilmar, Edward, Graingers, Institute
and Bonnerton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3534 7782 3538 7780 3540 7780 3542 7782
      3551 7782 3552 7702 3551 7681 3550 7681
      3545 7685 3545 7683 3551 7680 3550 7680
      3545 7681 3547 7679 3539 7679 3531 7691
      3536 7682 3527 7692 3525 7690 3528 7783
TIME...MOT...LOC 2111Z 274DEG 37KT 3544 7765

11

The radar

The Morehead City radar (KMHX), 121 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
June 20, 4:30 PM EST
Where
Martin County, Williamston
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.850, -77.070

Several trees blown down in the Williamston area. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
June 20, 4:45 PM EST
Where
Beaufort County, 4.87 mi N of Terra Ceia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.670, -76.780

Powerlines were blown down on Highway 32N, near Pinetown. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
June 20, 4:59 PM EST
Where
Beaufort County, 2.25 mi E of Bishops Cross
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.620, -76.640

Trees were blown down on Highway 99N, north of Pantego. The time was estimated based on radar data.

Thunderstorm Wind, Dare

When
June 20, 5:04 PM EST
Where
Dare County, Duck
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.170, -75.750

Powerlines were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Dare

When
June 20, 5:05 PM EST
Where
Dare County, 0.69 mi N of Duck
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.180, -75.750

The wind gust was measured at the Duck Pier.

Thunderstorm Wind, Dare

When
June 20, 5:06 PM EST
Where
Dare County, 3.63 mi SSE of Duck
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -75.730

Multiple trees were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Dare

When
June 20, 5:15 PM EST
Where
Dare County, 0.89 mi SE of Kill Devil Hills Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
36.010, -75.660

Several trees were blown down.

Thunderstorm Wind, Tyrrell

When
June 20, 5:16 PM EST
Where
Tyrrell County, 3.56 mi SE of Ft Lndg
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
35.910, -76.030

A 63 mph wind gust was reported at the Alligator River Bridge.

Thunderstorm Wind, Dare

When
June 20, 5:21 PM EST
Where
Dare County, Kill Devil Hills
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.000, -75.670

Multiple powerlines were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Hyde

When
June 20, 5:40 PM EST
Where
Hyde County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.530, -76.230

Trees were blown down near Piney Woods Rd. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820382, 820383, 820384, 820385, 820390, 820386, 820387, 820391, 820388, 820389.